Doctors Lounge - Gastroenterology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Gastroenterology Topics
|jpell38 - Mon Jan 19, 2009 12:52 pm|
im a british 34yr old male. my problems started last April, ive had such symptoms as dizziness, frequency to urinate, rash on chest and back (lasted 3 days), chest pain, face going unusually hot and also suffered eye problems such as blurry vision and bad floaters. also in the last 2 months i have been getting alot of indigestion and acid reflux (tested negative for h pylori)i have to been to my doc numerous occasion over this period and have done blood test after blood test, brain scans and numerous ultrasounds of the stomach ........ the only thing that ever pops up is a raised ALT - in the last 2-3 months it has been 105, 93 and most recently 107. also i have been getting sharp pains from my liver and little twinges around my stomach area. i am currently seeing the gastro consultant at my local hospital who has advised another ultrasound of the liver (i only had 1 done 2 months ago and it was all clear) if this US shows nothing then he wants a liver biopsy done. i also have felt generally unwell in this whole episode.
im pretty worried as its been going on such a long time now and am looking for some answers, does anyone have any idea in what is happening??
Reply With Quote
|John Kenyon, CNA - Sun Feb 08, 2009 9:30 pm|
The main thing that needs to be ruled out first is hepatitis C. Elevated ALT is a feature of this, which is often difficult to diagnose and runs a chronic course. A liver biopsy is frequently the only certain way to establish the diagnosis, and if positive, a treatment/management plan can be started so that if this is the case you can start feeling better. If nothing turns up it will require even more detective work, but your symptoms do sound at least consistent with hep C.
Best of luck to you and please follow up with us as needed.
|jpell38 - Mon Feb 09, 2009 3:36 am|
Thanks for your reply - however i forgot to mention that ive had blood tests to rule out Hep b & c. Just had my ALT measured again and its dropped to 66. My consultant wants to put the liver biopsy on the back burner at the moment and instead do an endoscopy which is booked in 2 weeks. The only other thing that came out in my LFT was a rise in my Gamma levels (88) not sure if that is high or slightly elevated, im aware that this can be down to alcohol consumption, but to be honest i have hardly touched alcohol for approx 2 months. What can be the explanation of a ALT that is up and down and a rise in my Gamme levels??
|John Kenyon, CNA - Tue Feb 10, 2009 1:12 pm|
I think, given your most recent lab results, that it's wise to hold off on the biopsy, since hep C has been ruled out anyway and things are relatively stable. There are a number of autoimmune problems which may be relatively minor and yet can account for fluctuating ALT, and sometimes changes can even be attributed to body mass index figures. The Gamma test is not always even included in LFTs because it will so often show high (as yours has) with minimal, subclinical liver issues that often have no real consequence (too senstitive, not specific enough) although alcohol can be a factor as well -- still, however, too sensitive and not specific enough to be of much value except in the greater context, which is otherwise pretty normal at this point.
So far so good, then. Keep us updated.
|jpell38 - Fri Feb 13, 2009 8:41 am|
thanks for your reply.
i have been getting bad indigestion lately and occasional stomach pain, hence the endoscopy booked. as feeling unwell since last April im terrified i have stomach cancer, on the plus side im only 34yrs of age, non smoker and occasional drinker. i know the endoscopy will be the definitive answer but from your professional view is this a likey cause of my problems?? i also know that my doctor has checked me for many autoimmune problems, which have all come out negative.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.